Iowa, 2007Flash Flood in Iowa, August 18, 2007
August 18, 2007 · NWS DMX · 1 event in 1 county or zone
A nearly stationary frontal boundary extended from north central Nebraska, southeast into southern Illinois. Warm and humid air streamed north over the boundary and set off an area of elevated convection over the north half of Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary extended from north central Nebraska, southeast into southern Illinois. Warm and humid air streamed north over the boundary and set off an area of elevated convection over the north half of Iowa. Thunderstorms formed over central and north central Iowa and continually trained over the same areas. The heaviest rainfall fell from the Webster City area, northwest into the Emmetsburg area. There were numerous reports of 4 inches or more of rainfall in this area during the 6 hour period from midnight through 0600 CST. For the most part, this caused only minor urban flooding since the antecedent soil conditions were very dry. A small area across Palo Alto County received between 6 and 10 inches of rain during this time period. Official observations totaled as high as 9.46 inches in Emmetsburg at the DCP site on the Des Moines River. A coop observation of 6.16 inches was received from Cylinder. There were unofficial totals over 10 inches in the Emmetsburg area. Flooding occurred mainly in low lying and poorly drained areas for the most part. This was on back roads and in urban areas. Flash flooding took place with over 2 feet of water over U.S. Highway 18 between Emmetsburg and Graettinger. Some flooding was also reported in basements in the city of Emmetsburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 6:15 AM CST, 45 minutes earlier.
Area forecast discussion, Aug 18, 6:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR FORMAT ERROR
NATIONAL WEATHER SERVICE DES MOINES IA
715 AM CDT SAT AUG 18 2007
.DISCUSSION...
THOUGH FOCUS IS ON WARM FRONT PRECIPITATION THERE IS CONSIDERABLE
UNCERTAINTY IN MODELS ON PLACEMENT/MOVEMENT OF WARM FRONT OVER THE
UPCOMING DAYS. IN THE SHORT TERM BAND OF RAIN MOVING NORTHEAST
AHEAD OF BOUNDARY AND WITH SHORT WAVE MOVING ACROSS THE AREA LATER
TODAY WITH STALLED FRONT DEVELOPMENT SHOULD EVENTUALLY OVERCOME ANY
CAP. WITH PWS OF OVER 2 INCHES HEAVY RAIN LIKELY INVOF WARM FRONT
AND FFA HAS BEEN ISSUED WHERE WARM FRONT WILL IS MAX FOCUS OF
RAINFALL THOUGH MODELS MAYBE TOO FAR NORTH WITH MAXS. OVER THE 2-7
DAYS PATTERN LEAVES A NUMBER OF BOUNDARIES IN THE STATE WITH THE
LIKELIHOOD OF A CHANCE FOR RAIN POSSIBLY HEAVY AT TIMES. LOOKING AT
OTHER MODELS AND ENSEMBLES PLACE BOUNDARIES FARTHER NORTH WITH
TIME. WITH BONDARIES IN THE STATE GOOD DYNAMICAL FIELDS WITH PLENTY
OF CAPE GOOD THETA E ADVECTION AND WIND FIELDS. HAVE LOADED GRIDS
WITH HIGH CHANCE POPS (50%) OR INVOF BOUNDARIES LIKELY AT 60-70%.
EXPECT ALOT OF CLOUDINESS WITH SYSTEMS ANDS GFS CLOUDS COVER
REFLECTS THIS TREND. HAVE STAYED CLOSE TO MAV GUIDANCE FOR
TEMPERATURES SINCE RECENT TRENDS BEST.
&&
.AVIATION...18/12Z
TSRA LIFTING NWD SLOWLY AS WRMFNT MAKES SLOW PROGRESS. WL SEE SVRL
MORE HRS OF TSRA ACRS NRN AND ERN IA ALNG EDGE OF MID LVL CAP. KEPT
MOST OF TSRA N OF THE TAF SITES TNGT, BUT WL LKLY SEE SCT TSRA
AROUND STATE AS MORE MSTR FROM REMNANTS OF ERIN WORK INTO THE STATE.
MAY NEED TO REVISIT MORE WDSPRD ST OVR NGT TNGT.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 4 AM TO 7 PM SATURDAY
IAZ004>007-IA015>017-IA025>028-
&&
.LONG TERM...FORSTER/14/10/2
Hazardous weather outlook, Aug 18, 4:07 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CDT SAT AUG 18 2007
IAZ004>007-015>017-025>028-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-BUTLER-BREMER-
507 AM CDT SAT AUG 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WITH HEAVY RAINS WILL MOVE ACROSS THE AREA TODAY.
THIS AFTERNOON SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAILAS WELL AS HEAVY RAINS.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM SUNDAY THROUGH
FRIDAY. SEVERE WEATHER IS POSSIBLE AT TIMES...BUT SPECIFIC
THREATS AND TIMING WILL BECOME MORE CLEAR IN THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
IAZ023-024-033>039-044>050-057>062-070>075-081>086-092>097-191100-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
507 AM CDT SAT AUG 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
SOME OF THE STORMS COULD PRODUCE HEAVY RAINS
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM SUNDAY THROUGH
FRIDAY. SEVERE WEATHER IS POSSIBLE AT TIMES...BUT SPECIFIC
THREATS AND TIMING WILL BECOME MORE CLEAR IN THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NECESSARY AT THIS TIME.
Flash Flood, Palo Alto
- When
- August 18, 7:00 AM CST to 10:30 AM CST
- Where
- Palo Alto County, 2.84 mi E of Emmetsburg Arpt to 5.48 mi NE of Osgood
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 43.100, -94.644
Two feet of water was reported over highway 18 in Emmetsburg, at main and Lawler. The water receded around 0900CST. Several county roads from Emmetsburg to Graettinger had minor evidence of water running over roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Minnesota, August 18 to 21, 20077 deaths · 32 injured · $182 million · 27 events
- Tornadoes and Flash Flooding in Oklahoma, August 18 to 19, 20076 deaths · 3 injured · $5.2 million · EF1 · 72 events
- Flash Flooding and Flooding in Wisconsin, August 18 to 31, 20071 death · $84 million · 22 events
- Flash Flooding and Heavy Rain in Wisconsin, August 18 to 19, 2007$24 million · 12 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 18, 20071 death · 1 injured · 1 event
- Flooding in Texas, August 18 to 19, 2007$5.0 million · 5 events
- Flash Flooding in Minnesota, August 18 to 19, 2007$2.5 million · 11 events
- Flash Flood and Hail in Tennessee, August 18, 2007$30,000 · 50 kt wind · 11 events
- Damaging Winds in Mississippi, August 18, 2007$31,000 · 50 kt wind · 10 events
- Tornado in Texas, August 18, 2007$10,000 · EF1 · 1 event
- Flash Flood and Hail in Wyoming, August 18, 2007$20,000 · 1 in hail · 3 events
- Damaging Winds in Alabama, August 18, 2007$18,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41075.